Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is Sustiva OK for a depressed person?
Nov 19, 2006

Dear Doctor, Unfortunately I have just been told I should take meds again (40-year old woman, + since 1995, started treatment in 2000 AZT/Epivir, VL over 150,000). Stopped in spring 2004 (VL undetectable, CD4 1000, %50), now it is VL 90,000, CD4 500, %34. Considering that: - From the previous treatment I have had fat distribution problems (very big belly, loss of fat on face, arms and legs) - I have experienced steadily high cholesterol levels (last lab results >300, bad one = 205) - I suffer from chronic depression and marked mood changes

what is your opinion for the best treatment? I heard that Sustiva is one of the best options but that it does not really help those having problems of mental health as I have.

Many thanks and regards

Response from Dr. Young

Thank you for your post.

First off, if your current CD4 count is 500 (34%), and your not experiencing HIV symptoms, I'm not sure that you need to restart HIV treatments.

You've had a lengthy exposure to dual nucleoside treatment, but happily appear not to have had treatment failure (or drug resistance) to this regimen (though I have my concerns).

It's also clear from what you've said that issues of elevated cholesterol and mental health are active ones for you. Because of these factors, if I were your doctor, I'd invest time now not in HIV medications, but rather in finding the most appropriate lifestyle and medication approaches for treating your choleseterol (since many HIV medications, including efavirenz (Sustiva) can increase your cholesterol); I'd want to do everything possible to get your mood under better control too.

Efavirenz is one of the recommended approaches for treating HIV. I have some reservations in using efavirenz in patients with active psychiatric disease, since some experience destablization of their mood after starting. Among persons with well controlled mood disorder, efavirenz can be used, though with close monitoring.

The fortunate thing about HIV treatment today is that we have multiple treatment options that are well studied (and recommened by treatment guidelines). Patients aren't necessarily forced into one treatment approach if this treatment regimen potentially places the patient under unneeded risk of side effects.

In your case, if your mood is really an issue and you and your doctor decide that HIV treatment is a urgent priority, then I'd probably not use efavirenz and look at alternative "third" drugs. Be aware that with your CD4 count above 250, nevirapine (Viramune) is not recommended because of risk of liver toxicity. This would imply that the other options would be one of the boosted protease inhibitors-- atazanavir, fosamprenavir or lopinavir.

Hope this helps. Best of health to you. BY



Previous
Okay to hold off?
Next
Life expectancy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement